Oklahoma, 2002Strong Wind in Oklahoma, April 2, 2002
April 2, 2002 · NWS OUN · 42 events in 42 counties and zones
Sustained wind speeds between 30 and 35 mph, with gusts near 50 mph, developed behind a strong cold front that pushed through the area. Winds behind the front were generally out of the north, with speeds diminishing across northwest Oklahoma by late afternoon, and across portions of southern Oklahoma by early evening.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained wind speeds between 30 and 35 mph, with gusts near 50 mph, developed behind a strong cold front that pushed through the area. Winds behind the front were generally out of the north, with speeds diminishing across northwest Oklahoma by late afternoon, and across portions of southern Oklahoma by early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 4:20 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 2, 4:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CST TUE APR 2 2002
A STRONG COLD FRONT WILL BRING A NOT-AT-ALL-SUBTLE CHANGE TO THE
WEATHER ACROSS THE REGION TODAY. AT 4 AM... THE FRONT WAS SURGING
SOUTH ACROSS THE OKLAHOMA PANHANDLE AND A PRE-FRONTAL WIND SHIFT WAS
ACROSS OUR NORTHWESTERNMOST COUNTIES. THE FRONT IS EXPECTED TO
SWEEP RAPIDLY SOUTH TODAY... ALTHOUGH SOMEWHAT SLOWER IN THE EASTERN
ZONES... AND SHOULD BE OUT OF OUR FORECAST AREA SOMETIME THIS
AFTERNOON. STRONG WINDS AND MUCH COOLER TEMPERATURES WILL FOLLOW
THE FRONT. MOST OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE THEIR
HIGH TEMPERATURES FOR THE DAY THIS MORNING.
WE HAD CONSIDERED A FREEZE WARNING FOR TONIGHT FOR MUCH OF THE
FORECAST AREA... BUT SINCE THERE WAS A HARD FREEZE LESS THAN 10 DAYS
AGO ACROSS THE REGION... AND THE NORMAL DATE OF THE LAST SPRING
FREEZE IS ABOUT NOW... WE DECIDED AGAINST THE WARNING. SOME
ENHANCED WORDING WILL BE ADDED TO SOME OF THE ZONE FORECASTS... AND
A SPECIAL WEATHER STATEMENT WILL ADDRESS THE ISSUE.
IT WILL TAKE A FEW DAYS FOR TEMPERATURES TO SIGNIFICANTLY RECOVER...
BUT A GOOD STRONG SOUTHERLY FLOW IS DUE TO CRANK UP THE HEAT AGAIN
BY SATURDAY. WITH THE RETURN FLOW... THERE WILL BE A REMOTE CHANCE
OF WARM-AIR-ADVECTION SHOWERS THURSDAY AND FRIDAY... BUT IT WILL BE
SATURDAY BEFORE THE MORE SIGNIFICANT CHANCES BEGIN. IT APPEARS AT
THIS POINT THAT PRECIPITATION SATURDAY WILL MOST LIKELY BE OF THE
WAA VARIETY... BUT AN APPROACHING SHORT WAVE MAY CAUSE SOME MORE
IMPRESSIVE STORMS LATE IN THE DAY.
BY SATURDAY EVENING... A DRYLINE SHOULD HAVE SET UP TO THE WEST OF
THE FORECAST AREA... AND WITH THE INTERACTION OF THE ONCOMING UPPER
WAVE... IT LOOKS LIKE A DECENT STORM EVENT WILL BE POSSIBLE SOMETIME
BETWEEN SATURDAY EVENING AND SUNDAY AFTERNOON - IF THE MRF IS
CORRECT IN ITS TIMING. DUE TO CURRENT UNCERTAINTIES IN EXACT
TIMING... WILL LEAVE POPS AT CHANCE LEVELS. THE DAY SHIFT MAY WISH
TO REEVALUATE WITH NEWER MODEL DATA AND ADJUST THEM AS NECESSARY.
ZONES MAY BE A BIT LATE THIS MORNING.
FCSTID = 23 = CMS
OKC 62 31 51 32 / 20 10 0 0
HBR 61 30 52 34 / 10 10 0 0
SPS 67 34 54 36 / 20 30 0 0
GAG 49 26 52 33 / 10 0 0 0
PNC 56 28 48 30 / 20 10 0 0
DUA 72 34 52 33 / 40 30 0 0
.OUN...
OK...WIND ADVISORY TODAY ALL EXCEPT FAR SOUTHEAST ZONES.
TX...WIND ADVISORY TODAY.
In the hours before
Special weather statement, Apr 2, 7:10 AM CST, 50 minutes before
OKZ004>048-050>052-TXZ083>090-021800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CST TUE APR 2 2002
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK
AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO
ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY
STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING
BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE
AREA FRONT THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF
ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL.
IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS
WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40
TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST
OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY.
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.
11
Special weather statement, Apr 2, 7:30 AM CST, 30 minutes before
OKZ004>048-050>052-TXZ083>090-021800-
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING...
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CST TUE APR 2 2002
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK
AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO
ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY
STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING
BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE
AREA FROM THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF
ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL.
IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS
WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40
TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST
OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY.
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.
11
Strong Wind, Alfalfa
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Strong Wind, Beckham
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Beckham forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Strong Wind, Blaine
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Strong Wind, Caddo
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Strong Wind, Canadian
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Strong Wind, Carter
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Carter forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
Strong Wind, Cleveland
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Cleveland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Strong Wind, Comanche
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Strong Wind, Cotton
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Cotton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Strong Wind, Custer
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Custer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Strong Wind, Dewey
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Dewey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Strong Wind, Ellis
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Strong Wind, Garfield
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Strong Wind, Garvin
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Garvin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Strong Wind, Grady
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Grady forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Strong Wind, Grant
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Strong Wind, Greer
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Greer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Strong Wind, Harmon
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Strong Wind, Harper
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Harper forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
Strong Wind, Hughes
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Strong Wind, Kay
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Kay forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Strong Wind, Kingfisher
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Strong Wind, Kiowa
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Strong Wind, Lincoln
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Strong Wind, Logan
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Strong Wind, Major
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Major forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Strong Wind, McClain
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- McClain forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Strong Wind, Murray
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Strong Wind, Noble
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Noble forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Strong Wind, Oklahoma
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Strong Wind, Payne
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Payne forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Strong Wind, Pontotoc
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Strong Wind, Pottawatomie
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Strong Wind, Roger Mills
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Strong Wind, Seminole
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Seminole forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Strong Wind, Stephens
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Strong Wind, Tillman
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Strong Wind, Washita
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Washita forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Strong Wind, Woods
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Woods forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Strong Wind, Woodward
- When
- April 2, 8:00 AM CST to 6:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Texas, April 2, 2002$500 · 8 events
- High Wind in Kansas, April 2, 200261 kt wind · 7 events
- Hail in Illinois, April 2, 20020.88 in hail · 3 events
- Strong Wind in Hawaii, April 2, 20023 events
- Dense Fog in California, April 2, 20021 event
- Flood in Indiana, April 2 to 5, 20021 event
- Lightning Strike in Indiana, April 2, 2002$1,000 · 1 event
- Wildfire in New Jersey, April 2 to 3, 20021 event
- Hail in Florida, April 2, 20021 in hail · 1 event
- Hail in Florida, April 2, 20020.75 in hail · 1 event
- Hail in Florida, April 2, 20020.75 in hail · 1 event
- Hail in Florida, April 2, 20021 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288641, 5288642, 5288742, 5288743, 5288744, 5288745, 5288746, 5289506, 5289507, 5289508, 5289509, 5289510, 5289511, 5289512, 5289513, 5289514, 5289515, 5289516, 5289517, 5289518, 5289519, 5289520, 5289521, 5289522, 5289523, 5289524, 5289525, 5289526, 5289527, 5289528, 5289529, 5289530, 5289531, 5289532, 5289533, 5289534, 5289535, 5289536, 5289537, 5289538, and more.